Community Hospitals
e-Newsletter
Intelligence Unit Special Reports Special Events Subscribe Sponsored Departments Follow Us

Twitter Facebook LinkedIn RSS

Why Aren't Hospitals More Concerned About Blood Safety?

Cheryl Clark, for HealthLeaders Media, April 14, 2010

The landmark 1999 Institute of Medicine Report "To Err Is Human" identified errors associated with the process of getting the right blood product to the right patient as "the error of greatest concern."

Such reactions, according to the CDC, can occur quickly, during the transfusion as in the case of my dad, or within hours. Or, even more confounding, it can occur days to months following transfusion.

Blood transfusions cause "tens of thousands" of non-infectious adverse reactions in hospitalized patients annually and many of them are quite serious resulting in longer, more costly care, explains Matthew J. Kuehnert, MD, director of the Centers for Disease Control and Prevention's Office of Blood, Organ, and Other Tissue Safety.

Sometimes they are minor, hives, rashes or itching. But sometimes they are as severe as, in the case of my dad, hypotension and fevers or bronchospasms, anaphylactic shock, renal failure and pain at the IV site.

And fatality is rare, with rates estimated at one per million to one per eight million transfused components.

Since each transfused patient receives on average 2.7 units, that risk falls to between one per 370,000 or one per three million.

We don't know exactly how many non-infectious adverse reactions occur in the 5.3 million Americans transfused each year, but there are some good guesses.

One survey conducted in 2004 of 1,322 medical facilities (one-fourth of the nation's acute care hospitals) reported 32,128 transfusion reactions that were so severe, they required diagnostic or therapeutic intervention.

That's an average of 24 per hospital, but in all probability, some hospitals may have more transfusion reactions as they perform more surgeries, where as other facilities may have fewer incidents.

"While any transfusion-associated adverse reaction is considered rare, the general consensus in the United States is that there could be considerable underreporting based on surveillance reports of similar events from national surveillance programs in the United Kingdom and Canada," says a recent CDC report.

If those estimates are correct, they might just be rare enough for risk managers to overlook, unless of course it's your patient, or your loved one.

Barbee Whitaker, director of data and special programs for the AABB which has long pushed for this project, wants hospitals to sign up for another reason, "One thing that the (Hemovigilance) system allows you to do is see whether any change that is made in a hospital, (such as) a change to a process, a device, a technology, a procedure, (is having) an impact on patients," she says.

As it turns out, the nurse in my father's hospital 18 years ago was correct. He recovered just fine, and doesn't even remember what happened to him. He lived another 18 years until he died of a ripe old age this February.

I hope more hospitals do get on board with Hemovigilance to identify these kinds of problems in transfusion medicine. After all, the British discovered the major cause of TRALIs. Who knows what other sorts of mysteries information like this might solve?


Note: You can sign up to receive HealthLeaders Media Community and Rural Hospital Weekly, a free weekly e-newsletter that provides news and information tailored to the specific needs of community hospitals.
Cheryl Clark is senior quality editor and California correspondent for HealthLeaders Media. She is a member of the Association of Health Care Journalists.
Twitter

Comments are moderated. Please be patient.